Frank F S Daly

Learn More
Paracetamol is involved in a large proportion of accidental paediatric exposures and deliberate self-poisoning cases, although subsequent hepatic failure and death are both uncommon outcomes. The optimal management of most patients with paracetamol overdose is usually straightforward. However, several differing nomograms and varying recommendations(More)
OBJECTIVE To test the effectiveness of L. hasseltii (redback spider) antivenom in neutralizing the lethal effects of L. hesperus and L. mactans (North American black widow) venoms. METHODS LD50 values for the L. hesperus and L. mactans venom preparations were determined. A prospective, randomized, double-blind antivenom efficacy experiment was then(More)
Early assessment and management of poisoning constitutes a core emergency medicine competency. Medical and psychiatric emergencies coexist; the acute poisoning is a dynamic medical illness that represents an acute exacerbation of a chronic underlying psychosocial disorder. The emergency physician must use an approach that ensures early decisions address(More)
STUDY OBJECTIVE Repeated supratherapeutic ingestion of acetaminophen is potentially lethal but poorly described. We provide the first prospective description of the characteristics, course, and outcome of patients with repeated supratherapeutic ingestion of acetaminophen. METHODS This was a prospective case series of consecutive patients aged 12 years and(More)
BACKGROUND Many patients present to dental clinics for treatment of painful conditions. Prior to seeking treatment, many of these patients will self-medicate with non-prescription analgesics (NPA), and some will unintentionally overdose on these products. The objective of this study is to describe the use of NPA among dental patients. METHODS All adult(More)
BACKGROUND Red blood cell (RBC) transfusion is independently associated in a dose-dependent manner with increased intensive care unit stay, total hospital length of stay, and hospital-acquired complications. Since little is known of the cost of these transfusion-associated adverse outcomes our aim was to determine the total hospital cost associated with RBC(More)
We report significant central nervous system depression and the previously unreported phenomenon of pupillary constriction after acute overdose of olanzapine (Zyprexa) in 4 patients. Phase 2 trials describe a typically benign course in overdose, and published abstracts note a wide spectrum of clinical effects with supratherapeutic ingestion of olanzapine.(More)
Myocardial infarction is a rarely reported complication of amphetamine use. We report the case of a healthy 31-year-old man who presented to our emergency department with no clinical evidence of an acute coronary event after intravenous injection of amphetamines. However, he subsequently experienced a non-Q-wave anterior wall myocardial infarction(More)
A teenager ingests 375 mg of glipizide and 14.5 g of melformin intentionally in a small country town. She presents to the local medical facility with symptoms and signs of hypoglycaemia. Using a risk assessment based approach, the management of suiphonylurea and metformin overdose is discussed. Sulphonylurea overdose invariably results in profound(More)
BACKGROUND Most hospitals have a Cardiac Arrest Team, activated after cardiopulmonary arrest. The Medical Emergency Team (MET) is a newer concept, encompassing a proactive response to a wide range of emergencies with the aim of preventing irreversible organ failure and cardiopulmonary arrest. AIM To describe the application of the MET model to the(More)